Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 178, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2023, 6:46 AM CDT for Dakota County, Dixon County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 6:46 AM CDT (11:46 UTC)
- Expired
- Aug 2, 2023, 7:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dakota County, NE, Dixon County, NE
The radar
The Omaha radar (KOAX), 121 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
139
WUUS53 KFSD 021146
SVRFSD
NEC043-051-021230-
/O.NEW.KFSD.SV.W.0178.230802T1146Z-230802T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
646 AM CDT Wed Aug 2 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Dakota County in northeastern Nebraska...
Southwestern Dixon County in northeastern Nebraska...
* Until 730 AM CDT.
* At 646 AM CDT, severe thunderstorms were located along a line
extending from near Carroll to near Wayne to near Pender, moving
north at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Emerson, Concord, and Dixon In Dixon County around 700 AM CDT.
Other locations in the path of these severe thunderstorms include
Allen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4249 9702 4246 9682 4235 9654 4228 9658
4228 9672 4227 9673 4226 9701 4226 9702
TIME...MOT...LOC 1146Z 194DEG 24KT 4226 9713 4222 9696 4211 9676
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dux2 follow-up statements
548
WWUS53 KFSD 021202
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
702 AM CDT Wed Aug 2 2023
NEC043-051-021230-
/O.CON.KFSD.SV.W.0178.000000T0000Z-230802T1230Z/
Dakota NE-Dixon NE-
702 AM CDT Wed Aug 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHWESTERN DAKOTA AND SOUTHWESTERN DIXON COUNTIES...
At 702 AM CDT, severe thunderstorms were located along a line
extending from Concord to near Wakefield to near Thurston, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Emerson, Allen, Concord, and Dixon In Dixon County around 705 AM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4249 9702 4246 9682 4235 9654 4228 9658
4228 9672 4227 9673 4226 9701 4226 9702
TIME...MOT...LOC 1202Z 219DEG 15KT 4236 9701 4232 9684 4221 9664
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dux016
WWUS53 KFSD 021223
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
723 AM CDT Wed Aug 2 2023
NEC043-051-021232-
/O.EXP.KFSD.SV.W.0178.000000T0000Z-230802T1230Z/
Dakota NE-Dixon NE-
723 AM CDT Wed Aug 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAKOTA AND
SOUTHWESTERN DIXON COUNTIES WILL EXPIRE AT 730 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds to 50 mph are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4249 9702 4246 9682 4235 9654 4228 9658
4228 9672 4227 9673 4226 9701 4226 9702
TIME...MOT...LOC 1222Z 194DEG 24KT 4249 9697 4245 9680 4234 9660
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:52 AM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 2, 3:52 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 352 AM CDT Wed Aug 2 2023 .SHORT TERM...(Today and Tonight) Issued at 350 AM CDT Wed Aug 2 2023 Key Messages: 1. Moderate to heavy rainfall and areas of patchy fog will be possible to start the morning today. 2. Lingering low level moisture will promote additional fog development overnight. However, the details remain uncertain. 3. More concrete precipitation chances return this weekend along with cooler overall temperatures. ---------------------------------------------------------------------- Today: Another warm, muggy, and dreary day will likely be on tap for today. Taking a look across the area, our main area of precipitation has formed in eastern Nebraska and western Iowa on the northern fringes of the instability gradient. While the heaviest precipitation is expected to stay just south of the Hwy-20 corridor, periods of light showers will be possible through at least daybreak mostly along and south of I-90. However it's worth noting that most of the CAMs aren't handling the shower activity well outside of the HiRes-ARW so confidence is seeing significant precipitation has lowered more than initially expected. Nonetheless, the environment is still primed for heavy rainfall with slowish storm motions (10-14 kts) and PWATs closer to 2.00-2.30 inches. The biggest uncertainty right now is if the heaviest precipitation will actually reach the Hwy-20 corridor. At this time, that still remains to be determined. However, with the recent trends on radar, its not looking all that promising to say the least. Otherwise, expect any lingering precipitation to gradually dissipate as we head into the afternoon hours. Shifting gears here, while most of southwestern MN should remain precipitation free this morning; lighter winds and a surface inversion could lead to a few areas of patchy fog. This could result in a few sites seeing decreased visibilities in the 3-5 mile range this morning. However, expect the fog to dissipate as we begin to mix out and warm up this morning. Speaking of warming up, with low level stratus hanging around for much of the overnight hours; expect a warm and muggy start with many area sitting in the mid 60 to low 70s to start their morning commutes. Otherwise, expect southeasterly flow to continue throughout the day as temperatures gradually climb into the low 80s to upper 80s for day. Tonight: Heading into the evening and overnight hours, cloud coverage will continue to decrease from northwest to southeast as the mid-level wave pushes southeastward. Otherwise, quieter conditions should return this evening. Southeasterly winds will likely decouple overnight becoming more light and variable. With lingering low-level moisture and lighter winds, we could see more robust fog develop tonight. However, the exact locations still remains a bit questionable. If I had to take a random guess; my gut says areas along south of I-90 would have the higher probabilities of seeing development. Nonetheless, confidence remains low in where fog would actually develop. Otherwise, expect another warm night as overnight temperatures are only expected to dip into the mid to upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 350 AM CDT Wed Aug 2 2023 Thursday-Sunday: Heading into the extended period, we finally begin to see a shift in the overall pattern as broad upper level troughing begins to flatten our ridgy set up. While this doesn't change our northwesterly flow aloft, this does help us get back to slightly cooler temperatures at the surface with daily highs shifting from the upper 80s and low 90s on Thursday to low to upper 70s by Sunday. Our attention then shifts to the central Rockies as a mid-level cut off low gets ejected into the region by Friday afternoon. This feature will slowly track eastwards across the Dakotas with its subsequent surface boundary throughout the weekend bringing consistent precipitation chances to the area through at least Sunday. However, with medium range guidance diverging in terms of the timing and intensity of these features; uncertainty still remain on the overall precipitation chances and severe potential. However, things do look promising if things can hold together. Next Week: Looking into the new week, any lingering precipitation will gradually dissipate by Monday morning as the mid-level waves swings eastwards into the Great Lakes Region. However, the overall upper level pattern remains largely unchanged as the broad troughing continues. Temperature wise, we'll take a few steps back to start the week as cooler air funnels into the region behind the previously mentioned shortwave. As a result, temperatures will be well below our seasonal averages as most areas only reaching the upper 70s to low 80s for daily highs into the midweek. Expect this trend to continue into the overnight hours as lows dip into the low to upper 50s with mostly dry conditions expected. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1054 PM CDT Tue Aug 1 2023 Current satellite shows MVFR stratus beginning to spread south of I-90 and east of KYKN. This stratus looks to remain for the rest of the overnight hours through mid mourning mainly at KSUX. This stratus could sink to IFR levels but confidence is too low to include in a TAF as of now. Fog is also possible, primarily in southwest Minnesota. Confidence has however increased in the potential for rain and storms around highway-20 late tonight through about mid morning tomorrow. Have included VCTS in KSUX's TAF for this reason. MVFR stratus may make it up to KFSD but confidence is too low to deviate from VFR level stratus. Stratus should lift to VFR levels by tomorrow afternoon and break up. Winds remain light out of the southeast through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Gumbs LONG TERM...Gumbs AVIATION...Meyers
Hazardous weather outlook, Aug 2, 4:30 AM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 430 AM CDT Wed Aug 2 2023 IAZ031-032-NEZ013-014-030930- Woodbury-Ida-Dixon-Dakota- 430 AM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for west central Iowa and northeast Nebraska. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible mostly along and south of the Hwy-20 corridor this morning. Expect the activity to gradually decrease after daybreak. Nonetheless, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic chances for showers and thunderstorms return Thursday night into the weekend. Details on timing and location are uncertain, but at this time, the risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-MNZ071-072-080-081-089-090-097-098- SDZ038>040-050-052>071-030930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Union- 430 AM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic chances for showers and thunderstorms return Thursday night into the weekend. Details on timing and location are uncertain, but at this time, the risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.